Kansas, 2025

Hail and Damaging Winds in Kansas, August 7, 2025

August 7, 2025 · NWS GLD · 8 events in 3 counties and zones

Thunderstorms developed across NW Kansas and led to hail up to 2 inches in diameter in Bird City, along with wind damage in Cheyenne county. Additional severe wind gusts were recorded in Rawlins county as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed across NW Kansas and led to hail up to 2 inches in diameter in Bird City, along with wind damage in Cheyenne county. Additional severe wind gusts were recorded in Rawlins county as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 4:57 PM CST, 35 minutes earlier. Its key messages:

  • A Heat Advisory is in effect along and east of Highway 25 through this evening, and another Heat Advisory has been issued for Friday for Red Willow to Gove counties and eastward. Heat indices of up to 105 are expected in the advisory area.
  • Isolated thunderstorms could develop in eastern Colorado and far western Kansas late this afternoon. Severe storms are not expected, but wind gusts to 50 mph and dry lightning are possible.
  • A cold front remains on track to move through the area this weekend, and its arrival has trended faster compared to previous forecasts. Periodic storm chances will exist through the weekend, and temperatures will trend back to near normal. A few storms could be strong to severe.
Area forecast discussion, Aug 7, 4:57 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
457 PM MDT Thu Aug 7 2025

.KEY MESSAGES...

- A Heat Advisory is in effect along and east of Highway 25
  through this evening, and another Heat Advisory has been
  issued for Friday for Red Willow to Gove counties and
  eastward. Heat indices of up to 105 are expected in the
  advisory area.

- Isolated thunderstorms could develop in eastern Colorado and
  far western Kansas late this afternoon. Severe storms are not
  expected, but wind gusts to 50 mph and dry lightning are
  possible.

- A cold front remains on track to move through the area this
  weekend, and its arrival has trended faster compared to
  previous forecasts. Periodic storm chances will exist through
  the weekend, and temperatures will trend back to near normal.
  A few storms could be strong to severe.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 130 PM MDT Thu Aug 7 2025

Much of the forecast remains on track for the next 24 hours, but
did want to note that guidance has trending much faster with the
expected cold front for this weekend, with the front
approaching SW Nebraska as early as mid-afternoon on Fri (as
opposed to late Fri night). This has several implications for
the forecast, which will be discussed in greater detail below.

The dense fog and stratus that was in place a wide swath of the
region this morning had completely eroded away as of 17z/11am
MT, leaving mostly clear skies in place into the afternoon. No
meaningful changes were made to the temperature forecast for
today, with highs still expected to climb into the low 100s.

As of 1830z/1230 PM MT, a weak sfc low (1008 mb) was located
near eastern WY and the Nebraska panhandle with subtle sfc
troughing extending southward into E CO, resulting in a
disorganized wind field across the CWA Thurs afternoon. There is
a moisture gradient across the region, with dewpoints ranging
from the upper 30s along the Front Range, to near 60 at the
KS/CO border, to the upper 60s/low 70s in cntrl KS. This
moisture gradient is tightest near the KS/CO border, and the
NAMNest has consistently developed a storm within this zone.
While the precip chances are low at any one location, did feel
there was enough of a signal to add a slight chance mention to
the forecast, and there has been a developing Cu field across
the area where we thought precip development was most likely.
Forecast soundings have a deep dry adiabatic temperature profile
(up to 3km AGL) resulting in DCAPE values approaching 2000
J/kg, which will support gusty downdrafts with any convection
that does form. Hodographs are straight and suggest a west-to-
east storm motion, which will move these cells into an
environment of increasing convective inhibition, so any storms
are expected to be relatively short-lived.

Still anticipating another hot day on Fri, with highs of 103-107
across KS/NE, and in the low 100s in CO. Dewpoints trend lower,
though, below 50 degrees in most locations tomorrow afternoon,
which will help keep the heat indices in check. Another Heat
Advisory was issued, this one including areas from Red Willow to
Gove counties and eastward, as peak heat indices are expected to
be around 105 degrees in these counties. The forecasted fire
weather conditions remain on track, with conditions briefly
approaching near critical levels across eastern CO Friday
afternoon as RH values fall below 15% and westerly winds gust
20-25 mph (with isolated gusts up to 30 mph).

As noted above, guidance has trended much faster with the cold
front compared to forecasts from 24 hours ago. While this is
unlikely to impact the high temperature forecast for Fri, it
does speed up the arrival time of precip with 20-40% chances
moving into much of the CWA between 00z-06z Saturday (6pm MT Fri
to 12am MT Sat). The better moisture/instability will actually
be located behind the cold front, which based on forecast
soundings will feature a strong cap to sfc-based convection.
Thus, think the main hazard with any storms that develop ahead
of the front will be gusty winds as the low-level remain quite
dry ahead of the front. The Storm Prediction Center outlook for
Fri includes areas from Benkelman, NE to Norton, KS, in a
marginal risk (5%) for damaging winds.

&&

.LONG TERM /FRIDAY THROUGH THURSDAY/...
Issued at 130 PM MDT Thu Aug 7 2025

The 'faster' trend described above with the approaching cold
front persists into Sat, with some guidance placing the front
completely south of the GLD CWA by Sat afternoon. If such a
solution verifies, it would result in a capped environment with
minimal precip through the day as upper level forcing is
expected to be weak. The earlier SPC outlook for Saturday
included areas from approximately Burlington, CO, to McCook, NE,
and southeastward in a marginal risk, but if current forecast
trends hold I suspect this outlook will be shifted southward in
future updates.

Precip chances increase Sat evening as scattered activity
develops along the front range and moves east. All of these
expected precip trends seem to be fairly well captured by the
latest blended guidance, which has a 20-40% chance of precip Fri
night, then is mostly dry through the day Sat before increasing
to 30-70% Sat evening (highest with westward extent). Precip chances
will persist into Sun as another upper level impulse shifts east over
the Rockies (30-50% chance). Despite the repeated precip
chances, the expectation is still that this activity will be
scattered in nature, so none of these days are expected to be
total washouts, and not everyone will see rain.

The upper level pattern becomes more zonal into next week, with
the storm track displaced to the north as subtle 500mb height
rises occur in response to an elongated ridge building over the
south-central Plains/southeastern US. The exception is Mon PM-
Tues, when a weak upper trough shifts across the area and could
support some precip activity (20-25% chance). Otherwise, the
forecast for next week trends drier and warmer, with PoPs below
20% outside of Mon PM-Tues. Temps are expected to rise from
highs in the mid 80s on Mon to mid 90s by Thurs.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 450 PM MDT Thu Aug 7 2025

Main forecast challenge this evening will revolve around
the progression of a thunderstorm through northwest Kansas as
there is a chance this thunderstorm tracks in the vicinity of
MCK this evening. Primary threats include strong wind gusts and
a potential reduction in VIS and CIG, should the storm build
and track closer to the terminal. Otherwise, TAFs this update
indicate continued VFR conditions and generally light winds;
though an increase in northwest winds can be expected tomorrow
afternoon. &&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 9 PM CDT this evening for KSZ002>004-
     014>016-028-029.
     Heat Advisory from 1 PM to 8 PM CDT Friday for KSZ003-004-015-
     016-029.
CO...None.
NE...Heat Advisory until 9 PM CDT this evening for NEZ080-081.
     Heat Advisory from 1 PM to 8 PM CDT Friday for NEZ081.

&&

SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...DeSmet
Hazardous weather outlook, Aug 7, 2:06 PM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
206 PM MDT Thu Aug 7 2025

KSZ001>004-013>016-028-029-NEZ079>081-082015-
Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Logan-
Gove-Dundy-Hitchcock-Red Willow-
206 PM MDT Thu Aug 7 2025 /306 PM CDT Thu Aug 7 2025/

This hazardous weather outlook is for extreme southwest Nebraska and
northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Heat Advisory is in effect for locations along and east of Highway
25 today until 9 PM CT. Heat indices of up to 106 degrees are
expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A Heat Advisory has been issued from Red Willow to Gove Counties and
eastward on Friday. Heat indices of up to 107 degrees are expected.

Scattered thunderstorms return to the area Friday night through the
weekend. Potential hazards include hail larger than 1 inch and wind
gusts over 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

COZ090>092-KSZ027-041-042-082015-
Yuma-Kit Carson-Cheyenne-Wallace-Greeley-Wichita-
206 PM MDT Thu Aug 7 2025 /306 PM CDT Thu Aug 7 2025/

This hazardous weather outlook is for northwest Kansas and east
central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Temperatures of 100 to 105 degrees are expected today.

Isolated thunderstorms are possible this afternoon and evening.
Severe thunderstorms are not expected, but wind gusts of 50 to 55
mph could occur with any storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Heat indices and air temperatures are expected to reach 100 to 103
degrees on Friday.

Scattered areas of briefly critical fire weather are possible Friday
afternoon in eastern Colorado.

Scattered thunderstorms return to the area Friday night through the
weekend. Potential hazards include hail larger than 1 inch and wind
gusts over 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Local storm report, Aug 7, 2:45 PM CST, 2 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
245 PM MDT Thu Aug 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Extreme Heat     1 S Colby               39.37N 101.05W
08/07/2025  M106 F           Thomas             KS   Mesonet

            Mesonet station CB1.

&&

Erwin
Local storm report, Aug 7, 2:49 PM CST, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
249 PM MDT Thu Aug 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Extreme Heat     1 S Colby               39.37N 101.05W
08/07/2025  M106 F           Thomas             KS   Mesonet

            Heat index at mesonet station CB1.

&&

Erwin
Local storm report, Aug 7, 2:57 PM CST, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
257 PM MDT Thu Aug 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Extreme Heat     1 NNW Oberlin           39.83N 100.53W
08/07/2025  M106 F           Decatur            KS   AWOS

            Heat index at AWOS station KOIN.

&&

Erwin
Special weather statement, Aug 7, 3:13 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
313 PM MDT Thu Aug 7 2025

COZ092-072200-
Cheyenne County CO-
313 PM MDT Thu Aug 7 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 400 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Cheyenne Wells, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado, including the following
locations... Arapahoe.

This includes Highway 385 between mile markers 155 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3890 10245 3904 10241 3905 10205 3877 10205
TIME...MOT...LOC 2113Z 282DEG 14KT 3899 10234

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

17/klaws
Special weather statement, Aug 7, 4:22 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
522 PM CDT Thu Aug 7 2025

KSZ001-002-072315-
Rawlins KS-Cheyenne KS-
522 PM CDT Thu Aug 7 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHEYENNE AND WESTERN
RAWLINS COUNTIES IN NORTHWESTERN KANSAS THROUGH 615 PM CDT...

At 522 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles northwest of Bird City, or 10 miles northeast
of St. Francis, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bird City around 540 PM CDT.

Other locations in the path of this storm include McDonald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3976 10173 4000 10167 3996 10119 3964 10130
TIME...MOT...LOC 2222Z 282DEG 14KT 3983 10161

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

17/klaws
Special weather statement, Aug 7, 5:24 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
624 PM CDT Thu Aug 7 2025

KSZ001-002-080015-
Rawlins KS-Cheyenne KS-
624 PM CDT Thu Aug 7 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHEYENNE AND WESTERN
RAWLINS COUNTIES IN NORTHWESTERN KANSAS THROUGH 715 PM CDT...

At 624 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 4 miles northeast of Bird City, or 16 miles east of St.
Francis, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  McDonald around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3970 10166 3995 10161 3996 10106 3958 10122
TIME...MOT...LOC 2324Z 284DEG 9KT 3981 10150

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

17/klaws

The radar

The Goodland radar (KGLD), 45 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
August 7, 5:32 PM CST to 5:37 PM CST
Where
Cheyenne County, 0.28 mi NW of Bird City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.753, -101.534

Picture of a large tree branch down estimated around 2-3 inches. Additional other tree limbs were down around town as well. Portion of a wooden fence was also blown down as well. A large steel tank was also rolled. Unknown if the steel tank was full or empty or how far it rolled.

Hail, Cheyenne

When
August 7, 5:41 PM CST
Where
Cheyenne County, Bird City
Measured
1.25 in hail
Reported by
Public
Coordinates
39.750, -101.530

Public report of hail up to 1-1.25 inches in Bird City.

Hail, Cheyenne

When
August 7, 5:46 PM CST
Where
Cheyenne County, 0.98 mi N of Bird City
Measured
2 in hail
Reported by
Public
Coordinates
39.764, -101.527

Estimated 2 inch hail in Bird City with photo. Multiple stones around 1-1.5 inches.

Hail, Cheyenne

When
August 7, 5:46 PM CST to 5:50 PM CST
Where
Cheyenne County, 2.23 mi ENE of Bird City
Measured
0.75 in hail
Reported by
Public
Coordinates
39.760, -101.490

Public report of 1/2 mile of accumulating hail of various stone size. Accumulation of 3-4 inches deep.

Thunderstorm Wind, Rawlins

When
August 7, 9:50 PM CST
Where
Rawlins County, 3.49 mi SE of Beardsley
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.780, -101.190

The mesonet site named K5ADT reported 63 mph gust.

Thunderstorm Wind, Rawlins

When
August 7, 10:00 PM CST to 10:10 PM CST
Where
Rawlins County, 0.87 mi NW of Atwood Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.840, -101.040

The Atwood Airport (KADT) reported a 60 mph wind gust. A 58 mph wind gust was also reported during this time frame.

Thunderstorm Wind, Rawlins

When
August 7, 10:10 PM CST to 10:29 PM CST
Where
Rawlins County, 3.5 mi N of Ludell
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
39.900, -100.960

The Kansas Mesonet site named KS-Ludell3N reported 60 MPH gusts and 69 mph wind gusts during this time frame.

Thunderstorm Wind, Decatur

When
August 7, 11:10 PM CST
Where
Decatur County, 5.32 mi WNW of Lyle
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.984, -100.310

Various damage associated with a wind gust from a decaying shower including a tree blown down, bent antenna tower and tree limb damage. Unknown on health or kind of tree and how large the tree limbs were.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281262, 1281260, 1281266, 1281267, 1281268, 1281269, 1281270, 1281271.